MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3425-0380S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 11/25/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a gamma nail broke approx.3 months post surgery, resulting in a revision surgery.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the corrections to d1, d4 catalog # and gtin.The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Significant drill marks, with chamfer-like material removal, were observed on the lateral side of the proximal segment of the broken nail and progressing toward the medial side.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge.The mis-drilling had also extended downwards along the anterior web.At the lag screw bearing point on the medial side of the distal part shows heavy deformation.A similar feature is visible on the lateral side of the proximal segment.This deformation indicates that the nail was exposed to high loads over a longer period of time.The fracture pattern resembles a fatigue break of the nail, evident by the appearance of lines of rest running from lateral to medial.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.X-rays were provided which were presented to our health care professional for evaluation, and a question about the most likely reason for the breakage was asked, to which the medical expert replied: ¿it is likely to be a non-union.Even though there is only one x-ray available, it looks like nothing much happened during the healing process up to nov 1st.As is known from similar cases that were judged by us, this is similar.The reverse trochanteric fracture is a difficult fracture.If there is not enough stability and or patient biology (or both) continuous movement may cause a bone healing problem.¿ based on the above investigation and available information, the root cause of the failure is deemed to be both user and patient-related.The appearance of mis-drilling marks indicates that the nail was damaged intra-operatively which may have led to the weakening of the nail initially.Further to this complex nature of the fracture, non-union and the simultaneous overloading on the whole construct ultimately led to the breakage of the nail in a fatigue manner.As a secondary finding, it was observed that the nail used in the surgery had expired before the surgery, as indicated in the product label.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16014667
Report Number0009610622-2022-00596
Device Sequence Number6604767
Product Code HSB
UDI-Device Identifier04546540375353
UDI-Public04546540375353
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2020
Device Model Number3425-0380S
Device Catalogue Number34250360S
Device Lot NumberK0C2304
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/29/2022
Supplement Date Received by Manufacturer01/16/2023
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/12/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale